Alert archive / Missouri / Flash Flood Warnings in 2008

Flash Flood Warning 109, NWS Springfield, MO

June 19, 20085 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Jun 19, 2008, 3:38 PM CDT for 5 counties in Missouri. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2008, 3:38 PM CDT (20:38 UTC)
Expired
Jun 19, 2008, 10:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Dallas County, MO, Greene County, MO, Hickory County, MO, Polk County, MO, Webster County, MO

What was reported inside it

TimeReportWhereRemark
Jun 19, 4:09 PM CDTFLASH FLOOD5 E Springfield, MOWATER RESCUE UNDERWAY AT BATTLEFIELD ROAD AND LUSTER.
Jun 19, 4:15 PM CDTFLASH FLOOD5 E Springfield, MOWATER RESCUE UNDERWAY IN THE 2800 BLOCK OF SOUTH INGRAM MILL ROAD...JUST WEST OF HIGHWAY 65.
Jun 19, 4:15 PM CDTHEAVY RAIN 2.5Springfield, MO
Jun 19, 5:59 PM CDTFLASH FLOOD6 Sse Springfield, MOSIX INCHES OF WATER OVER ROAD AT LONE PINE AND JAMES RIVER FREEWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 756 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
756 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 192040
FFWSGF
MOC059-077-085-167-225-200300-
/O.NEW.KSGF.FF.W.0109.080619T2038Z-080620T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
338 PM CDT THU JUN 19 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN GREENE COUNTY IN SOUTHWEST MISSOURI...
  EASTERN POLK COUNTY IN SOUTHWEST MISSOURI...
  HICKORY COUNTY IN CENTRAL MISSOURI...
  WESTERN DALLAS COUNTY IN SOUTHWEST MISSOURI...
  WESTERN WEBSTER COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 1000 PM CDT.

* AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA. RADAR ESTIMATES THAT RAINFALL RATES OF TWO TO THREE 
  INCHES PER HOUR ARE OCCURRING WITH THESE THUNDERSTORMS. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY 
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3710 9337 3807 9343 3806 9307 3790 9308
      3790 9305 3709 9294

$$

SCHAUMANN
2 follow-up statements
000 
WGUS73 KSGF 200104
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
804 PM CDT THU JUN 19 2008

MOC059-077-085-167-225-200300-
/O.CON.KSGF.FF.W.0109.000000T0000Z-080620T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENE MO-WEBSTER MO-POLK MO-DALLAS MO-HICKORY MO-
804 PM CDT THU JUN 19 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
EASTERN GREENE...EASTERN POLK...HICKORY...WESTERN DALLAS AND WESTERN
WEBSTER COUNTIES...

RUNOFF FROM RAINFALL DURING THE LATE AFTERNOON CONTINUES ACROSS THE 
WARNED AREA. UP TO TWO INCHES OF RAIN FELL IN A SHORT PERIOD OF 
TIME...RESULTING IN RAPID RISES IN AREA CREEKS AND STREAMS.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
BATTLEFIELD...BUFFALO...HERMITAGE...SPRINGFIELD...STRAFFORD...FAIR 
GROVE...PLEASANT HOPE...ROGERSVILLE...URBANA AND WHEATLAND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

LAT...LON 3710 9337 3807 9343 3806 9307 3790 9308
      3790 9305 3709 9294
TIME...MOT...LOC 0104Z 180DEG 0KT 3769 9316

$$

GAGAN
000 
WGUS73 KSGF 200254
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
954 PM CDT THU JUN 19 2008

MOC059-077-085-167-225-200304-
/O.EXP.KSGF.FF.W.0109.000000T0000Z-080620T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENE MO-WEBSTER MO-POLK MO-DALLAS MO-HICKORY MO-
954 PM CDT THU JUN 19 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1000 PM CDT FOR EASTERN
GREENE...EASTERN POLK...HICKORY...WESTERN DALLAS AND WESTERN WEBSTER
COUNTIES...

EXCESS RUNOFF FROM HEAVY RAIN EARLIER TODAY...AS WELL AS ADDITIONAL 
RAINFALL EXPECTED TONIGHT WILL RESULT IN AN AREAL FLOOD WARNING 
BEING ISSUED AT 1000 PM. IF FLOODING HAS BEEN OBSERVED...PLEASE 
REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3710 9337 3807 9343 3806 9307 3790 9308
      3790 9305 3709 9294
TIME...MOT...LOC 0254Z 180DEG 0KT 3769 9316

$$

GAGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 3:31 PM CDT, 7 minutes earlier.

Area forecast discussion, Jun 19, 3:31 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
331 PM CDT THU JUN 19 2008

.DISCUSSION...

THUNDERSTORMS HAVE DEVELOPED ACROSS THE CENTRAL PORTION OF THE CWA
THIS AFTERNOON...ALONG A BOUNDARY ROUGHLY LOCATED ALONG THE
HIGHWAY 65 CORRIDOR. STRONG TO SEVERE STORMS HAVE DEVELOP AS ML
CAPE OF 1200 TO 2000 J/KG AND 0-6KM BULK SHEAR AROUND 30KT IS
LOCATED ACROSS THE AREA. WITH THE INSTABILITY...SHEAR AND STEEP
LAPSE RATES LARGE HAIL WILL BE POSSIBLE WITH THESE STORMS. THE
TORNADO THREAT LOOKS TO BE LIMITED DUE TO THE LACK OF LOW LEVEL
SHEAR...HOWEVER WITH THE DEEP LAYER SHEAR SUPERCELLS ARE POSSIBLE...SO
CANNOT RULE OUT AN ISOLATED TORNADO.

IN ADDITION TO THIS ACTIVITY...AN UPPER LEVEL SHORTWAVE IS MOVE
ACROSS THE CENTRAL PLAINS. THIS SHORTWAVE IS THE FOCUS FOR
THUNDERSTORM DEVELOPMENT FROM NORTH CENTRAL OKLAHOMA INTO IOWA.
THIS SHORTWAVE WILL CONTINUE TO PUSH TOWARDS THE AREA THIS
AFTERNOON AND EVENING. AS A RESULT THE THUNDERSTORMS ACROSS
KANSAS AND NEBRASKA WILL PUSH INTO THE AREA THIS EVENING. WIND
SHEAR AND INSTABILITY WILL REMAIN SIGNIFICANT ENOUGH TO SUPPORT
SEVERE THUNDERSTORMS THIS EVENING. THE MAIN HAZARDS WITH THESE
STORM WILL BE LARGE HAIL AND DAMAGING WINDS. ALSO...THESE STORMS
WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL AND LOCALIZED
FLASH FLOODING. THUNDERSTORM CHANCES WILL LINGER ACROSS THE AREA
THROUGH FRIDAY AS THE STORM SYSTEM SLOWLY PUSHES THROUGH THE AREA.

SATURDAY THE UPPER LEVEL RIDGE IS EXPECTED TO PUSH EAST INTO THE
AREA...BRING WARMER TEMPERATURES AND DRY WEATHER THROUGH THE
WEEKEND INTO THE START OF THE WORK WEEK. TUESDAY AN UPPER LEVEL
SHORTWAVE IS EXPECTED TO FLATTEN THE RIDGE AND PRODUCE RAIN ACROSS
THE AREA THROUGH WEDNESDAY.

WISE

&&

.AVIATION...

FOR THE 18Z TAF PACKAGE...THE AREA HAS DESTABILIZED EARLY THIS
AFTERNOON WITH LITTLE OR NO CAP IN PLACE. THIS HAS CAUSED ISOLATED
THUNDERSTORMS TO DEVELOP INVOF SGF...AND A FEW ARE BEGINNING TO
DEVELOP IN THE JLN AREA AS WELL. THIS WILL LIKELY PERSIST THROUGH
THE AFTERNOON AND INTO THE EVENING HOURS BEFORE EVENTUALLY DYING
OFF. A CONVECTIVE COMPLEX WILL LIKELY INITIATE OVER NEBRASKA AND
KANSAS...AND MOVE SOUTH SOUTHEAST OVERNIGHT. THIS WILL LIKELY
IMPACT BOTH SGF AND JLN WITH THUNDERSTORMS...AS WELL AS LOWERED
CEILINGS WITH THE STORMS...AND POTENTIALLY IN THE WAKE OF THE
ACTIVITY AS WELL. AT THIS TIME...IT LOOKS TO CLEAR OUT BY AT
LEAST 15Z.

BARJENBRUCH

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 19, 2:30 PM CDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 PM CDT THU JUN 19 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201930-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
230 PM CDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...
  DAMAGING WINDS IN EXCESS OF 70 MPH...AND LOCALLY HEAVY
  RAINFALL.

  AREAS AFFECTED AND TIMING:

  SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG AND JUST EAST OF
  HIGHWAY 65 THIS AFTERNOON. THE STRONGER STORMS WILL BE CAPABLE
  OF PRODUCING LARGE HAIL AND DAMAGING WINDS...AND SHOULD REMAIN
  ALONG THE HIGHWAY 65 CORRIDOR.

  THIS EVENING...A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL
  MOVE SOUTHEAST INTO THE OUTLOOK AREA...GENERALLY WEST OF AN OSAGE
  BEACH TO WEST PLAINS LINE. LARGE HAIL AND DAMAGING WINDS WILL BE
  POSSIBLE WITH THESE OF STORMS ALSO.

  DISCUSSION:

  AN UNSTABLE AIRMASS HAS DEVELOPED ACROSS THE OUTLOOK AREA THIS
  AFTERNOON. WITHIN THIS INSTABILITY...THUNDERSTORMS HAVE
  DEVELOPED ALONG A BOUNDARY ROUGHLY ALONG HIGHWAY 65. THE
  STRONGER STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
  DAMAGING WINDS.

  IN ADDITION...AN UPPER LEVEL DISTURBANCE IS MOVING ACROSS THE
  CENTRAL PLAINS THIS AFTERNOON...WITH THUNDERSTORMS DEVELOPING
  FROM NORTH CENTRAL OKLAHOMA INTO SOUTHWESTERN IOWA. THESE STORMS
  WILL MOVE INTO THE OUTLOOK AREA THIS EVENING. DAMAGING WINDS AND
  LARGE HAIL WILL BE POSSIBLE WITH THESE STORMS. IN ADDITION TO
  THE SEVERE THREAT...LOCALLY HEAVY RAINFALL AND FLASH FLOODING
  WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  THUNDERSTORM CHANCES WILL CONTINUE INTO FRIDAY AS A FRONT MOVES
  THROUGH THE AREA. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

  THUNDERSTORMS WILL BE POSSIBLE DURING THE MIDDLE HALF OF NEXT
  WEEK.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED ALONG AND WEST OF AN OSAGE BEACH
 TO WEST PLAINS LINE THROUGH THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WISE

In the hours before

Local storm report, Jun 19, 3:06 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
306 PM CDT THU JUN 19 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             1 SE PLEASANT HOPE      37.45N  93.26W
06/19/2008  E1.75 INCH       POLK               MO   AMATEUR RADIO

&&

KARDELL
Special weather statement, Jun 19, 3:29 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
329 PM CDT THU JUN 19 2008

MOZ082-192130-
TEXAS MO-
329 PM CDT THU JUN 19 2008

...SIGNIFICANT WEATHER ALERT FOR WESTERN AND SOUTHERN TEXAS COUNTY
UNTIL 430 PM CDT...

AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTH OF MOUNTAIN GROVE...MOVING
SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

RUNNELS
Local storm report, Jun 19, 3:33 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
333 PM CDT THU JUN 19 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0331 PM     HAIL             BENDAVIS                37.30N  92.21W
06/19/2008  E1.00 INCH       TEXAS              MO   PUBLIC

&&

KARDELL
Local storm report, Jun 19, 3:36 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
336 PM CDT THU JUN 19 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     2 NE SPRINGFIELD        37.22N  93.26W
06/19/2008  M57 MPH          GREENE             MO   AMATEUR RADIO

            NEAR HIGHWAY 744 AND INTERSTATE 44 60 TO 70 MPH GUST AT
            HIGHWAY 65 AND INTERSTATE 44

&&

KARDELL
Local storm report, Jun 19, 3:37 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
337 PM CDT THU JUN 19 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             3 E SPRINGFIELD         37.20N  93.23W
06/19/2008  E1.75 INCH       GREENE             MO   AMATEUR RADIO

&&

KARDELL
Local storm report, Jun 19, 3:38 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
338 PM CDT THU JUN 19 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0332 PM     TSTM WND GST     2 E SPRINGFIELD         37.20N  93.25W
06/19/2008  E70 MPH          GREENE             MO   TRAINED SPOTTER

&&

KARDELL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 1:10 PM CDTSevere Thunderstorm WarningSGFDallas, Hickory40 min
Jun 19, 1:37 PM CDTSevere Thunderstorm WarningSGFPolk53 min
Jun 19, 2:31 PM CDTSevere Thunderstorm WarningSGFDallas, Greene, Polk, Webster44 min
Jun 19, 3:06 PM CDTTornado WarningSGFGreene, Webster39 min
Jun 19, 3:22 PM CDTSevere Thunderstorm WarningSGFChristian, Stone, Taney53 min
Jun 19, 3:39 PM CDTTornado WarningSGFChristian, Greene, Webster66 min
Jun 19, 4:12 PM CDTSevere Thunderstorm WarningSGFTaney63 min
Jun 19, 4:16 PM CDTFlash Flood WarningSGFChristian, Taney6 hr
Jun 19, 4:39 PM CDTTornado WarningSGFChristian21 min
Jun 19, 6:27 PM CDTSevere Thunderstorm WarningSGFMorgan63 min

Nearby

Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.